Bryan / College Station ERs Seeing Increase in K2 Drug Overdoses

By  | 
View Map

COLLEGE STATION - 20 people have reportedly gone to the emergency room in the last two days. One of those patients has died.

K2 spice is a dried and shredded plant material with chemical additives made to mimic the effects of THC, the active chemical in marijuana that causes hallucination.

St. Joseph ER doctor Aaron Buzzard says the patients coming in average around 22 years of age. He believes these cases may have stem from a very bad batch of the homemade drug.

"It's a homemade shop. A homemade lab environment. A mixture of all kinds of chemicals that are very unpredictable in what they're going to do. Patients present very agitated almost psychotic and in some cases severe respiratory depression because of some of the mix of medications. It's dangerous who knows what's in it. And the people smoking it it goes directly into their lungs and into their brains and affects them."

K-2 first came out an an herbal incense "legally" sold in many smoke shops and convenience stores in the early 2000's.

Below is a news release from the College Station Police Department:

During the last 72 hours local law enforcement agencies, emergency medical service providers and local medical facilities have seen an influx of patients suffering from drug related overdoses resulting in severe medical issues. It has resulted in the hospitalization of numerous individuals and may be related to at least one death.

Since the evening hours of Wednesday November 5, 2014 approximately two dozen known cases have been reported in the local area. These cases are very similar in nature, are believed to be related to some degree and involve the illegal use and ingestion of synthetic cannabinoids. These substances are commonly referred to by street names such as K2, Spice, Kush, synthetic marijuana and other terms. The exact compound of the substance being ingested can vary widely from source to source in regards to potency and actual chemical makeup.

Symptoms of the illegal use of these substances include:
• Delusions, hallucinations
• Hyperactivity
• Combativeness
• Difficulty breathing
• Vomiting

These individuals involved in these instances have either called for assistance or because of their behavior, have had local 1st responders called to investigate. The individuals experiencing severe reactions to these illegal drugs report having recently ingested the substance, primarily through smoking.

While the use and possession of these substances is illegal, local law enforcement is making this advisory in an effort to prevent further illness or harm to any person. Anyone who experiences these types of symptoms or observes anyone having a similar reaction to the ingestion of synthetic cannabinoids or other illegal substances is asked to seek immediate medical help. The exact source of these drugs is under investigation and anyone with information is asked to contact local law enforcement or Brazos County Crime Stoppers.

Further information related to this subject can be found at the CDC website here.

If you want to submit a tip, click here.